Half way through treatment

  • 19 replies
  • 58 subscribers
  • 735 views

This is my first rodeo with chemo radiation. My second cancer rodeo. Had stage 2a breast cancer 12 years ago. Now, a new primary. Stage 1 anal ca. Bleh. 

So far side effects are manageable. I'm 10 days out from first chemo ( mitomycin and 4day continuos 5FU). Yesterday several large handfuls of hair fell out. Should I plan on losing all my hair?? Or just hair thinning?

Just saying... This was not on my bucket list. I thought I was getting a hemorrhoid removed. SURPRISE!

  • Hi NannysFanny, sorry to hear you are having to fight a second round of this god dammed disease! I have very fine hair to begin with and it did thin more so I had it cut super short to be able to manage it. Some members here have said they lost some but it wasn’t really that noticeable. So it probably means how much did you start off with. I have not seen on here anyone experiencing total baldness with this type of treatment. I did lose all hair in the genitalia region. Good luck with your recovery 

    Julie

  • Hi , 

    ive just been diagnosed stage 2 , starting treatment soon .. I’m terrified but trying not to Google. !!!! 
    I had a skin cancer last year but never had chemo/ radiotherapy before … trying to process it mentally and physically but venturing into the unknown is scary .. love to us all going through this nightmare 

    Chrissie xx

  • Hello NannysFanny

    I am guessing you are in the US and from what I have seen of rodeos that's a pretty apt description!  We also describe it as similar to being on a rollercoaster, with the accompanying lows and highs physically and mentally.

    A warm welcome to the forum although I am really sorry that it is yet a second bout of cancer that brought you here.  I am happy to hear that you aren't too badly effected, most of the side effects come towards the end of treatment and for a couple of weeks afterwards, although not all at once.  So, I hope you don't mind me offering some advice.  If you don't have a bidet, invest in a Sitzbath now - a loo-top bidet that is an absolutely Godsend.  Filled with luke-warm water it is extremely soothing for bathing when everything in the nether regions is feeling really irritated and sore.  I even used mine as a loo, as the anus becomes inflamed bowel movements are much less painful under water, the bath is easily rinsed and disinfected.  And stool softeners (not laxatives) should your treating team prescribe opioid-based painkillers towards the end of treatment which cause constipation.  Constipation is no fun when everything is raw from treatment.  And lots of rest and very easily prepared meals.

    We are always here to offer support should you need it - just count off those days!

    Irene xx

  • I have very thick hair, I hate to cut it short but I may just do it anyway. It stinks because my hair is my one good feature. But it's only pride at this point.

    Good to know it probably won't go bald.

    Thanks for your kind response.

  • I am not afraid until I start googling around. I know the side effects build over time, but I am half way through and so far it's been minimal. Take everyone advice, get the sitzbath. I am already using it. And as others say get prepared with easy to grab food. Soft and not spicy, in case you get mouth sores. I got a few with the first chemo. Applesauce, yogurt, ice cream. 

    You're strong and brave. You will get through this.

  • Yup, I'm from the US. We have a saying "this is not my first rodeo". We use it to mean, "Don't worry I've done this before."

    So when I say it's my first rodeo, it's a sort of joke and play on words here in the US.

    Thanks for all your advice and kind words. I'll take them both to heart.

  • Hi NannysFanny I'm so sorry to read this. My chemoradiotherapy treatment included mitomycin and capecitabine rather than 5FU so that may make side effects slightly different? I had my hair cut up into a short Bob before treatment started to prepare me for possibly loosing my hair but I only had a small amount of thining/loss on my head but like Jaycee I lost all hair in genital area. Hoping that you manage to navigate your treatment and side effects like the strong woman you must be having beaten this awful disease before. Doctors have hopefully caught this early enough for your treatment to be s complete sucess. I'm 6 weeks post treatment and nervously awaiting date for MRI to see if mine has been successful. Big hugs as you continue on with your treatment. 

    Andrea

  • I'll probably just get it cut, because the chin length only looks good because it's thick. Thanks for the advice.

    1. I had the choice of 5FU  or capecitibine. In US Medicare doesn't cover the pills, only IV chemo. So I opted for that. Carrying around the 24hr infusion balloon was very difficult for bathing. My sister is visiting on my second and last round of chemo to help me manage it all, as I will be sicker with round two, or so they say.
  • Loosing my hair was a worry for me too, like I just read one if your other replies I too always loved my hair (love a good Blow dry, just lifts my spirits) so I felt fortunate that wasn't a side effect for me but know that in the bigger scheme of things getting better is really all that matters. Try and focus on the short treatment plan - you'll be through it before you know it!  I am still surprised when I look back how quickly those 6 weeks flew by with daily visits to hospital. I'm sorry that the IV causes all those added difficulties but will be rooting for you that you get through this with as few hiccups as possible.  X

  • Thanks. Yes it is a momentary light affliction.